Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Pueblo, CO

July 30, 1999Custer County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 30, 1999, 9:22 PM MDT for Custer County, Huerfano County, Colorado. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 9:22 PM MDT (03:22 UTC)
Expired
Jul 30, 1999, 11:00 PM MDT
In force
98 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Custer County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 310324 RRA
FFWPUB
COC027-055-310500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
922 PM MDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHERN CUSTER COUNTY IN SOUTHEASTERN COLORADO
  EXTREME NORTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 1100 PM MDT

* AT 915 PM MDT...DOPPLER RADAR INDICATED THAT OVER 5 INCHES OF RAIN
  HAD FALLEN ON THE SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST
  OF GARDNER...OR 20 MILES SOUTHEAST OF WESTCLIFFE.  THIS AMOUNT OF
  RAIN WILL LIKELY RESULT IN FLASH FLOODING OF STREAMS...CREEKS
  ARROYOS AND NORMALLY DRY WASHES IN THE MOUNTAINOUS TERRAIN
  NORTHWEST OF GARDNER.

  THE HEAVY RAIN WAS NEARLY STATIONARY.

* THUNDERSTORMS WILL BRING FLOODING RAIN TO THE SMALL STREAMS...
  CREEKS...ARROYOS AND NORMALLY DRY WASHES IN THE MOUNTAINOUS
  TERRAIN 10 MILES NORTHWEST OF GARDNER...THROUGH 11 PM MDT.  THESE
  FLOODING RAINS COULD AFFECT THE TOWNS OF BRADFORD AND GARDNER AS
  WELL AS THE CREEK DRAINAGES KNOWN AS MUDDY CREEK AND WILLIAMS
  CREEK.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY.  DO NOT DRIVE OR WALK THROUGH WATER.  YOU NEVER KNOW
HOW DEEP THE WATER REALLY IS.  KEEP CHILDREN AWAY FROM DRAINAGE
DITCHES AND SWIFTLY FLOWING WATER.

LW/KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:07 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 2:07 PM MDT, 7 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
207 PM MDT FRI JUL 30 1999

...THREAT FOR LOCAL HEAVY RAINS THIS FORECAST PERIOD...

CURRENTLY ACROSS THE REGION...MADDOX TYPE I FLASH FLOOD PATTERN
CONTINUES TO EVOLVE ACROSS COLORADO. AN UPPER LEVEL DISTURBANCE IS
CLEARLY INDICATED IN THE WATER VAPOR IMAGERY ACROSS SW COLORADO
MOVING SLOWLY EAST. GREATEST THREAT FOR FLASH FLOODING IS DEVELOPING
ACROSS FREEMONT...TELLER AND EL PASO COUNTIES AS MSAS AND SFC OBS
INDICATING A WELL DEVELOPED BOUNDARY OVER THIS REGION. GOOD SFC
CONVG ALONG WITH DISTURBANCE MOVING OUT SHOULD CAUSE LOCALLY HVY
IN THIS REGION. ALREADY HAVE RECEIVED >1" RAIN REPTS IN < 1 HOUR
IN ALAMOSA VALLEY. FUNNEL CLOUD ALSO REPD IN SAN JUANS. LTG DATA
SHOWING NUMEROUS STORMS OVER S CO.

SHORT TERM...FF WATCH TO REMAIN IN EFFECT UNTIL LATE THIS EVENING
OVER FCST AREA. WITH PATTERN IN PLACE...THREAT FOR LOCALLY HEAVY
RAINS WILL REMAIN OVER THE REGION...ESPECIALLY IN AREA DISCUSSED
ABOVE.

FCST...GRIDDED DATA INDICATES PATTERN TO REMAIN IN PLACE WHICH
WILL BE FAVORABLE FOR LOCALLY HEAVY RAIN THROUGH THE WEEKEND. SHORT
WAVY ALOFT OVER UTAH/SW CO WILL WILL DRIFT SLOWLY EAST. UPSLOPE
FLOW WILL DEVELOP AND BECOME SE (ALBEIT LIGHT). ONE FEATURE WHICH
WILL COMPLICATE MATTERS IS THE TUTT CELL (SEEN WITH WAT VAP IMAGERY
OVER S TX) WHICH IS MOVING SLOWLY NW TOWARDS CO. THIS FEATURE COULD
DRY OUT THE UPPER LEVELS SOMEWHAT...HOWEVER...THE COOLER TEMPS
ALOFT ASSOCIATED WITH THESE TROPICAL FEATURES WILL HELP DESTABILIZE
THE TEMPS ALOFT ALLOWING FOR MORE VIGOUROUS CONVECTION.

ALTHOUGH THE THREAT OF LOCALLY HVY RAINS EXIST THIS WEEKEND...WILL
NOT ISSUE NEW FF WATCH AS MID SHIFT WILL HAVE ACCESS TO LATER
GRIDDED DATA FIELDS.

IN THE EXTENDED...MRF WANTS TO CONTINUE TO BUILD A DOMINATING HIGH
AT MID LVLS OVER THE W STATES PUSHING THE MOISTURE FARTHER WEST...
BUT THIS GUIDANCE HAS BEEN DOING THIS MOST OF THE SUMMER AND IT HAS
NOT HAPPENED..LIKEWISE WILL KEEP CHANCE OF STORMS IN EXTD PDS.

HODANISH

.PUB...FLASH FLOOD WATCH ZNS 060-062-065>068-070>072-074-075 UNTIL
2 AM MDT SAT.

In the hours before

Special weather statement, Jul 30, 7:45 PM MDT, 1 hour 37 minutes before
COZ073-310230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
745 PM MDT FRI JUL 30 1999

...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
PUEBLO COUNTY INCLUDING THE CITY OF PUEBLO THROUGH 815 PM...

SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ACROSS THE CITY OF PUEBLO
PRODUCING VERY HEAVY RAIN.  OTHER THUNDERSTORMS EXTEND ALONG HIGHWAY
50 EAST TO AVONDALE AND NEAR BOONE.  DOPPLER RADAR ESTIMATED THAT
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN SECTIONS
OF PUEBLO BETWEEN 600 AND 740 PM.  THIS HAS CAUSED PONDING OF WATER
IN INTERSECTIONS AND ON ROADWAYS...AND HAS CAUSED CREEKS...
STREAMS...AND NORMALLY DRY WASHES TO RUN FULL WITH WATER. LIGHTNING
HAS ALSO BEEN A THREAT WITH THESE STORMS.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

KT
Special weather statement, Jul 30, 7:45 PM MDT, 1 hour 37 minutes before
COZ073-310230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
745 PM MDT FRI JUL 30 1999

...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
PUEBLO COUNTY INCLUDING THE CITY OF PUEBLO THROUGH 815 PM...

SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ACROSS THE CITY OF PUEBLO
PRODUCING VERY HEAVY RAIN.  OTHER THUNDERSTORMS EXTEND ALONG HIGHWAY
50 EAST TO AVONDALE AND NEAR BOONE.  DOPPLER RADAR ESTIMATED THAT
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN SECTIONS
OF PUEBLO BETWEEN 600 AND 740 PM.  THIS HAS CAUSED PONDING OF WATER
IN INTERSECTIONS AND ON ROADWAYS...AND HAS CAUSED CREEKS...
STREAMS...AND NORMALLY DRY WASHES TO RUN FULL WITH WATER. LIGHTNING
HAS ALSO BEEN A THREAT WITH THESE STORMS.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

KT
Special weather statement, Jul 30, 8:30 PM MDT, 52 minutes before
COZ073-310245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
830 PM MDT FRI JUL 30 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR PUEBLO COUNTY ALLOWED
TO EXPIRE...

RADAR AND SPOTTER REPORTS INDICATE THAT UP TO AN INCH OF RAIN HAS
FALLEN OVER PARTS OF PUEBLO.  RADAR INDICATES UP TO 2 INCHES OF RAIN
FELL OVER AREAS A FEW MILES SOUTH OF PUEBLO.  WHILE SPOTTER REPORTS
INDICATE THAT SOME PONDING OF WATER IS DEFINATELY OCCURRING AROUND
THE PUEBLO AREA...IT DOES NOT APPEAR TO BE CAUSING ANY REAL
PROBLEMS.  CONSEQUENTLY...THE URBAN AND SMALL STREAM FLOOD ADVISORY
THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

LW/LW
Special weather statement, Jul 30, 8:30 PM MDT, 52 minutes before
COZ073-310245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
830 PM MDT FRI JUL 30 1999

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR PUEBLO COUNTY ALLOWED
TO EXPIRE...

RADAR AND SPOTTER REPORTS INDICATE THAT UP TO AN INCH OF RAIN HAS
FALLEN OVER PARTS OF PUEBLO.  RADAR INDICATES UP TO 2 INCHES OF RAIN
FELL OVER AREAS A FEW MILES SOUTH OF PUEBLO.  WHILE SPOTTER REPORTS
INDICATE THAT SOME PONDING OF WATER IS DEFINATELY OCCURRING AROUND
THE PUEBLO AREA...IT DOES NOT APPEAR TO BE CAUSING ANY REAL
PROBLEMS.  CONSEQUENTLY...THE URBAN AND SMALL STREAM FLOOD ADVISORY
THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

LW/LW
Special weather statement, Jul 30, 9:05 PM MDT, 17 minutes before
COZ065-070-074-310355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
905 PM MDT FRI JUL 30 1999

...SMALL STREAM FLOOD ADVISORY CONTINUES FOR EXTREME SOUTHERN CUSTER
COUNTY AND EXTREME NORTHERN HUERFANO COUNTY THROUGH 1030 PM MDT...

THUNDERSTORMS CONTINUE TO REDEVELOP OVER A SMALL AREA OF THE
SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST OF GARDNER OR 20
MILES SOUTHEAST OF WESTCLIFFE.  RADAR INDICATES THAT RAIN IS FALLING
AT THE RATE OF 1 UP TO 2 INCHES PER HOUR IN THIS AREA.  RAINFALL AT
THIS RATE IS LIKELY CAUSING SMALL STREAMS...CREEKS...ARROYOS AND
NORMALLY DRY WASHES IN THIS AREA TO FLOOD.  IF YOU ARE IN THIS
AREA...YOU ARE ADVISED TO MOVE TO HIGHER GROUND.

A COUPLE OF CREEKS THAT MAY FLOOD IN THIS AREA INCLUDE MUDDY CREEK
AND WILLIAMS CREEK.  THESE CREEKS ORIGINATE NEAR THE CREST OF THE
SANGRE DE CRISTO MOUNTAINS...NORTHWEST OF GARDNER...AND FLOW
SOUTHEAST TOWARD BRADFORD AND GARDNER.  IF YOU ARE IN THESE
AREAS...MOVE TO HIGHER GROUND.  STAY OUT OF SMALL STREAM BEDS...
ARROYOS AND NORMALLY DRY WASHES.  THIS IS A POTENTIALLY DANGEROUS
SITUATION.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

LW/LW
Special weather statement, Jul 30, 9:05 PM MDT, 17 minutes before
COZ065-070-074-310355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
905 PM MDT FRI JUL 30 1999

...SMALL STREAM FLOOD ADVISORY CONTINUES FOR EXTREME SOUTHERN CUSTER
COUNTY AND EXTREME NORTHERN HUERFANO COUNTY THROUGH 1030 PM MDT...

THUNDERSTORMS CONTINUE TO REDEVELOP OVER A SMALL AREA OF THE
SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST OF GARDNER OR 20
MILES SOUTHEAST OF WESTCLIFFE.  RADAR INDICATES THAT RAIN IS FALLING
AT THE RATE OF 1 UP TO 2 INCHES PER HOUR IN THIS AREA.  RAINFALL AT
THIS RATE IS LIKELY CAUSING SMALL STREAMS...CREEKS...ARROYOS AND
NORMALLY DRY WASHES IN THIS AREA TO FLOOD.  IF YOU ARE IN THIS
AREA...YOU ARE ADVISED TO MOVE TO HIGHER GROUND.

A COUPLE OF CREEKS THAT MAY FLOOD IN THIS AREA INCLUDE MUDDY CREEK
AND WILLIAMS CREEK.  THESE CREEKS ORIGINATE NEAR THE CREST OF THE
SANGRE DE CRISTO MOUNTAINS...NORTHWEST OF GARDNER...AND FLOW
SOUTHEAST TOWARD BRADFORD AND GARDNER.  IF YOU ARE IN THESE
AREAS...MOVE TO HIGHER GROUND.  STAY OUT OF SMALL STREAM BEDS...
ARROYOS AND NORMALLY DRY WASHES.  THIS IS A POTENTIALLY DANGEROUS
SITUATION.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

LW/LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:06 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jul 31, 2:12 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
Jul 31, 3:17 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jul 31, 5:08 PM MDTFlash Flood WarningPUBEl Paso3 hr

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.